Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2003, 8:25 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 8:25 PM EDT (00:25 UTC)
- Expired
- Jun 28, 2003, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 20.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 290025
SVRIWX
OHC039-125-290115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 PM EDT SAT JUN 28 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEFIANCE COUNTY IN OHIO
NORTHERN PAULDING COUNTY IN OHIO
* UNTIL 915 PM EDT
* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF ANTWERP...MOVING NORTHEAST AT
40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
CECIL
NEY
DEFIANCE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4121 8434 4107 8480 4128 8480 4143 8443
4143 8421 4127 8421What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:30 PM EDT, 55 minutes earlier.
Area forecast discussion, Jun 28, 7:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 630 PM EST SAT JUN 28 2003 00GMT TAF DISCUSSION... S/WV MOVG ACRS AREA GENERATING SCATTERED TSTMS UPSTREAM OF FWA/SBN. HAVE CARRIED TEMPO TSTMS THIS EVE. ANOTHER S/WV DROPPING SE INTO THE AREA LATER TONIGHT COULD CAUSE MORE CONVECTION IN THE CWA. ACTIVITY EXPECTED TO BE SCT SO NOT ENUF CONFIDENCE TO ADD TO TAF ATTM. FOR SUNDAY, DRIER AIR XPCD TO BE MOVG INTO THE AREA SO JUST SCT CU THRU MOST OF THE DAY. JT SHORT TERM DISCUSSION... FORECAST CHALLENGES ARE SEVERE STORM POTENTIAL THIS EVENING AND POPS FOR MONDAY AFTERNOON AND NIGHT. WATER VAPOR LOOP INDICATED MID LEVEL SHORTWAVE CROSSING LAKE MICHIGAN AND ILLINOIS. SURFACE ANALYSIS INDICATED COLD FRONT EXTENDING FROM NEAR GRAND RAPIDS MI TO JOLIET IL...THEN ARCING WEST NORTHWEST INTO IOWA. SCATTERED STORMS WERE ALONG FRONTAL BOUNDARY IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY. WOLCOTT PROFILER INDICATED 45 KT WINDS AT 10K FT...WITH 88D VAD WIND PROFILER ALSO INDICATING SIMILAR WIND FIELD. WET BULB ZERO HEIGHTS AROUND 9K FT ALSO FAVORABLE FOR HAIL. LIMITING FACTORS APPEAR TO BE UPPER LEVEL DYNAMICS AND CLOUD COVER WHICH LIMITED AIRMASS DESTABILIZATION TODAY. ALL CONSIDERED...WILL GO WITH SCATTERED WORDING FOR TONIGHT AND WILL MENTION SEVERE STORMS POSSIBLE. COLD FRONT WILL BE SLOW TO SHIFT SOUTH OUT OF AREA ON SUNDAY...SO WILL CONTINUE WITH A LOW CHANCE POP. MODEL UNCERTAINTY EXISTS WITH SYSTEM SLIDING ACROSS MISSISSIPPI AND OHIO VALLEY MONDAY AND MONDAY NIGHT. GFS LOOKS TOO STRONG WITH THIS SYSTEM...HAVING TRENDED EVEN DEEPER. EVEN ETA SUGGESTS SOME POTENTIAL...THOUGH...FOR SHOWERS AND STORMS TO SLIP INTO SOUTHERN CWFA. THUS...HAVE INTRODUCED A LOW CHANCE POP FOR SOUTHERN TIER COUNTIES. KEPT TUE PERIOD DRY AS HIGH PRESSURE BUILDS IN. BASED ON CURRENT DEWPOINTS...LAST NIGHTS LOWS AND TRAJECTORIES...FAVOR WARMER FWC AND MET LOWS FOR TONIGHT. A BLEND OF COOLER MAV AND WARMER MET AND FWC HIGHS LOOKS GOOD FOR SUNDAY AND MONDAY. EXTENDED DISCUSSION... FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM POTENTIAL FOR FRIDAY. DIFFERENCES EXIST WITH GFS...GEM AND ECMWF. ECMWF CONTINUES TO INDICATED A MORE PRONOUNCED 500 MB RIDGE AND FARTHER NORTHWARD SOLUTION OF COLD FRONT THAN GFS. EVEN GFS SOLUTION INDICATES LITTLE UPWARD MOTION AND MARGINAL MOISTURE FIELD. GIVEN UNCERTAINTY AND FOR FORECAST TO FORECAST CONTINUITY...WILL KEEP DRY. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH/SKIP
Hazardous weather outlook, Jun 28, 6:25 AM EDT, 14 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 525 AM EST SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A LOGANSPORT TO WARSAW TO THREE RIVERS LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jun 28, 4:55 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0355 PM EST SAT JUN 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM 5 ESE VANDALIA MI WIND DAMAGE
06/28/03 CASS LARGE TREES DOWN
WAMSLEYLocal storm report, Jun 28, 4:57 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0357 PM EST SAT JUN 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM THREE RIVERS MI WIND DAMAGE
06/28/03 ST. JOSEPH RAILROAD CROSSING ARMS
BLOWN OFF
WAMSLEYLocal storm report, Jun 28, 5:33 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0433 PM EST SAT JUN 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM 1 NE BRONSON MI WIND DAMAGE
06/28/03 BRANCH 12 INCH TREE LIMBS DOWN
WAMSLEYLocal storm report, Jun 28, 5:55 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0455 PM EST SAT JUN 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 1 NW LITCHFIELD MI WIND DAMAGE
06/28/03 HILLSDALE 2 TREES DOWN ACROSS ROAD
WAMSLEYLocal storm report, Jun 28, 5:56 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST SAT JUN 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1 E LITCHFIELD MI WIND DAMAGE
06/28/03 HILLSDALE TREES AND POWER LINES DOWN
WAMSLEYLocal storm report, Jun 28, 8:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0723 PM EST SAT JUN 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM FORT WAYNE IN WIND DAMAGE
06/28/03 ALLEN TREES REPORTED DOWN
WAMSLEYNearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.